Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 2, NWS Aberdeen, SD

May 16, 2017Day County, Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 16, 2017, 5:00 AM CDT for Day County, Marshall County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2017, 5:00 AM CDT (10:00 UTC)
Expired
May 16, 2017, 5:30 AM CDT
In force
30 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Day County, SD, Marshall County, SD

The radar

The Aberdeen radar (KABR), 53 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 5:02 AM CDTHAIL 1Pierpont, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2421 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

411 
WUUS53 KABR 161000
SVRABR
SDC037-091-161030-
/O.NEW.KABR.SV.W.0002.170516T1000Z-170516T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
500 AM CDT TUE MAY 16 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Northwestern Day County in northeastern South Dakota...
  Southwestern Marshall County in northeastern South Dakota...

* Until 530 AM CDT

* At 459 AM CDT, a severe thunderstorm was located over Pierpont, or
  14 miles east of Groton, moving northeast at 40 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near, 
  Langford around 505 AM CDT. 
  Britton around 525 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4543 9778 4548 9793 4582 9778 4573 9749
TIME...MOT...LOC 0959Z 210DEG 35KT 4552 9782 

HAIL...1.00IN
WIND...<50MPH
 
$$

TDK
2 follow-up statements
680 
WWUS53 KABR 161016
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
516 AM CDT TUE MAY 16 2017

SDC037-091-161030-
/O.CON.KABR.SV.W.0002.000000T0000Z-170516T1030Z/
Day SD-Marshall SD-
516 AM CDT TUE MAY 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR NORTHWESTERN DAY AND SOUTHWESTERN MARSHALL COUNTIES...

At 515 AM CDT, a severe thunderstorm was located 7 miles northeast of
Langford, or 9 miles south of Britton, moving northeast at 40 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

This severe storm will be near...
  Britton around 525 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4556 9770 4554 9790 4582 9778 4573 9749
TIME...MOT...LOC 1015Z 210DEG 35KT 4566 9770 

HAIL...1.00IN
WIND...<50MPH
 
$$

TDK
210 
WWUS53 KABR 161028
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
528 AM CDT TUE MAY 16 2017

SDC037-091-161038-
/O.EXP.KABR.SV.W.0002.000000T0000Z-170516T1030Z/
Day SD-Marshall SD-
528 AM CDT TUE MAY 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAY AND
SOUTHWESTERN MARSHALL COUNTIES WILL EXPIRE AT 530 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4556 9770 4554 9790 4582 9778 4573 9749
TIME...MOT...LOC 1028Z 210DEG 35KT 4577 9761 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:51 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 16, 2:51 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
251 AM CDT Tue May 16 2017

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 251 AM CDT Tue May 16 2017

Radar has recently become quite active with elevated convection
developing along the leading edge of a low level jet, while we see
the passage of a weak wave embedded within southwest flow aloft. As
the morning progresses and this wave continues northeast, so too
will a surface low, tracking along the southern periphery of the
CWA. Northwest low level wind flow and loss of upper support will
result in profiles becoming more stable today, though can not
completely rule out additional convection based on NAM BUFKIT
soundings - CAMS are all dry and the NAM/GFS both follow that trend.
Additionally lack of forcing aloft would suggest anything that does
develop due to daytime heating will be weak and isolated.

The next wave lifting out of Colorado brings moisture into the
forecast area early Wednesday. This system features a deep surface
low and jet support with Q-vector convergence. Negligible
instability with this system however so will leave out mention of
thunder. Will also see a strong gradient across the state with
northerly flow and low level cold advection. Freezing levels may
fall down below 2kft. This cold advection is reflected in the
blended guidance temperatures for the latter half of the work week
with 50s and low 60s Wed/Thur for highs, which may be optimistic.

.LONG TERM...(Thursday Evening through Monday)
Issued at 251 AM CDT Tue May 16 2017

An upper low over the central Rockies will gradually shear east
across the forecast area for late Thursday through the early part of
the weekend. Unsettled conditions with fairly decent chances for
rain are expected during this time period, however, severe weather
is not expected given the cool conditions forecast across the
Northern Plains.  A brief dry period is expected on Sunday, but then
more rain is possible early next week under cool northwest flow
aloft. Temperatures will begin the period below normal, but then
should trend toward normal by late in the weekend and early next
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1217 AM CDT Tue May 16 2017

Scattered showers and thunderstorms will move across the region
tonight into early Tuesday. These are expected to affect the
stations at or in the vicinity. There may also be some MVFR
ceilings. Otherwise, mainly VFR conditions are expected through
Tuesday with more shower/storm development Tuesday afternoon and
evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Connelly
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, May 16, 3:12 AM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
312 AM CDT Tue May 16 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170815-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
312 AM CDT Tue May 16 2017 /212 AM MDT Tue May 16 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

An isolated storm or two may generate hail to the size of quarters
this morning as they lift northeast. Once these storms weaken and
move out of the forecast area by late morning, the forecast for
the afternoon appears mainly dry and there should be no severe
hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Connelly

In the hours before

Special weather statement, May 16, 2:32 AM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
232 AM CDT TUE MAY 16 2017

SDZ019>023-160815-
Hamlin SD-Clark SD-Deuel SD-Grant SD-Codington SD-
232 AM CDT TUE MAY 16 2017

...SPECIAL WEATHER STATEMENT FOR DEUEL...HAMLIN...SOUTH CENTRAL
GRANT...SOUTHEASTERN CLARK AND SOUTHEASTERN CODINGTON COUNTIES UNTIL
315 AM CDT...

At 231 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bryant to near Lake Benton. Movement was
northeast at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Watertown, Clear Lake, Estelline, Castlewood, Lake Norden, Bryant,
Hayti, Rauville, Gary, Toronto, Waverly, Kranzburg, Goodwin, Astoria,
Brandt, Hazel, Altamont, Bullhead Lake, Kellerton Church and Moritz.

LAT...LON 4454 9736 4459 9754 4507 9716 4488 9645
      4454 9646
TIME...MOT...LOC 0731Z 247DEG 48KT 4460 9737 4432 9635

TDK
Local storm report, May 16, 2:44 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
244 AM CDT TUE MAY 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     HAIL             2 SSE STONE BRIDGE      44.58N 97.04W
05/16/2017  E1.00 INCH       HAMLIN             SD   TRAINED SPOTTER

&&
Special weather statement, May 16, 2:50 AM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
250 AM CDT TUE MAY 16 2017

SDZ045-048-160830-
Lyman SD-Jones SD-
250 AM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JONES AND WEST CENTRAL
LYMAN COUNTIES UNTIL 330 AM CDT...

At 250 AM CDT, Doppler radar was tracking a strong thunderstorm over
Intersection of Highway 83 and White River, or 10 miles north of
White River, moving northeast at 45 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Murdo, Vivian, Draper, Westover and Intersection of Highway 83 and
White River.

LAT...LON 4373 10074 4372 10079 4376 10081 4376 10084
      4414 10059 4400 10010 4373 10048 4373 10051
      4374 10052 4374 10055 4375 10055 4377 10059
      4374 10062 4375 10065 4374 10067 4373 10065
      4371 10068 4372 10070 4371 10073
TIME...MOT...LOC 0750Z 216DEG 39KT 4372 10072

TDK
Special weather statement, May 16, 4:17 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
417 AM CDT TUE MAY 16 2017

SDZ006-018-160945-
Spink SD-Brown SD-
417 AM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BROWN AND
NORTHWESTERN SPINK COUNTIES UNTIL 445 AM CDT...

At 416 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mansfield, or 18 miles south of Aberdeen, moving northeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Warner, Mellette, Northville, Stratford and Mansfield.

LAT...LON 4510 9852 4519 9866 4543 9851 4530 9821
TIME...MOT...LOC 0916Z 212DEG 28KT 4520 9854

Connelly
Special weather statement, May 16, 4:48 AM CDT, 12 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
448 AM CDT TUE MAY 16 2017

SDZ006-007-011-161015-
Marshall SD-Brown SD-Day SD-
448 AM CDT TUE MAY 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAY...MARSHALL AND
EAST CENTRAL BROWN COUNTIES UNTIL 515 AM CDT...

At 448 AM CDT, Doppler radar was tracking a strong thunderstorm near
Langford, or 14 miles southwest of Britton, moving northeast at 50
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Britton, Veblen, Langford, Claremont, Kidder, Hillhead, Amherst and
Veblen Flats Housing.

LAT...LON 4589 9725 4546 9792 4560 9815 4594 9788
      4594 9731
TIME...MOT...LOC 0948Z 217DEG 44KT 4563 9793

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 2:32 AM CDTSpecial Weather StatementABRCodington, Deuel, Hamlin43 min
May 16, 2:50 AM CDTSpecial Weather StatementABRJones40 min
May 16, 3:02 AM CDTSevere Thunderstorm WarningABRDeuel, Grant28 min
May 16, 4:17 AM CDTSpecial Weather StatementABRBrown28 min
May 16, 4:48 AM CDTSpecial Weather StatementABRMarshall27 min
May 16, 5:30 AM CDTSpecial Weather StatementABRRoberts30 min
May 16, 5:32 AM CDTSpecial Weather StatementABRMarshall13 min
May 16, 6:41 AM CDTSpecial Weather StatementABRMcPherson34 min
May 16, 6:55 AM CDTSevere Thunderstorm WarningABREdmunds, McPherson29 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.